Advertisement

Systems of Finite Difference Equations, Numerical Solutions

  • Anthony W. Leung
Chapter
Part of the Mathematics and Its Applications book series (MAIA, volume 49)

Abstract

In this chapter we adapt the monotone schemes method to find approximate solutions for semilinear elliptic systems. We combine finite difference method with the monotone procedures developed in the last chapter. Accelerated version of the schemes is also considered in Section 6.3. We will consider up to two dimensional domain in Section 6.4, the method can naturally extend to higher dimensions. We will be only concerned with positive solutions to systems with Volterra-Lotka type ecological interactions. The method can however carry over to other interactions with similar monotone properties (c.f. Section 5.3). Further, the acceleration method can be applied to nonlinear interactions, with the appropriate convexity property (c.f. Equation (6.3-4)).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [67]
    Douglas, Jr. J., ‘Alternating direction iteration for mildly nonlinear elliptic difference equations,’ Numer. Math., 3 (1961), 92–98.CrossRefGoogle Scholar
  2. [183]
    Parter, S. V., ‘Mildly nonlinear elliptic partial differential equations and their numerical solutions,’ Numerische Math., 7 (1965), 113–128.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [27]
    Bramble, J. H. and Hubbard, B. E., °Approximation of derivatives by difference methods in elliptic boundary value problems,’Contributions to Differential Eqns., 3 (1964), 399–410.MathSciNetGoogle Scholar
  4. [28]
    Bramble, J. H. and Hubbard, B. E., ‘New monotone type pproximations for elliptic problems,’ Math. Comp., 18 (1964), 349–367.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [2]
    Adams E. and Ames, W. F., ‘On contracting interval iteration for nonlinear problems in Rn, Part I: Theory,’ J. Nonlinear Analysis, 3 (1979), 773–794; ’Part II: Applications’, Nonlinear Analysis, 5 (1981), 525–542.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [221]
    Turner, V. L. and Ames, W., F., ‘Two sided bounds for linked unknown nonlinear boundary conditions of reaction-diffusion,’ J. Math. Anal. Appl., 71 (1979), 366–378.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [106]
    Hoff, D., ‘Stability and convergence of finite difference methods for systems of nonlinear reaction diffusion equations,’ SIAM J. Numer. Anal., 15 (1978), 1161–1171.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [131]
    Lazer, A., Leung. A. and Murio, D., ‘Monotone scheme for finite difference equations concerning steady-state prey-predator interactions, ’ J. of Computational and Appl. Math., 8 (1982), 243–252.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [146]
    Leung, A. and Murio, D., ’ Monotone scheme for finite difference equations concerning steady-state competing-species interactions,’ Portugaliae Mathematica, 39 (1980), 497–510.MathSciNetGoogle Scholar
  10. [112]
    Huy, C. Y., McKenna, P. J. and Walter, W., ‘Finite difference approximations to the Dirichlet problems for elliptic systems,’ Numer. Math., 49 (1986), 227–237.MathSciNetCrossRefGoogle Scholar
  11. [22]
    Bellman, R., ‘Functional equations in the theory of dynamic programming, V., positivity and quasilinearity,’ Proc. Nat. Acad. Sci. U.S.A., 41 (1955), 743–746.zbMATHCrossRefGoogle Scholar
  12. [115]
    Kalaba, R., ‘On nonlinear differential equations, the maximum operation and monotone convergence,’ J. Math. Mech., 8 (1959), 519–574.MathSciNetzbMATHGoogle Scholar
  13. [147]
    Leung, A. and Murio, D., ‘Accelerated monotone scheme for finite difference equations concerning steady-state prey-predator interactions,’ J. Computational and Appl. Math., 16 (1986), 333–341.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [148]
    Leung, A. and Murio, D., ‘L2 convergence for positive finite difference solutions of the diffusive logistic equation in two dimensional bounded domains,’ International J. Comp. & Math. with Appl., 12A (1986), 991–1005.zbMATHCrossRefGoogle Scholar
  15. [226]
    Weinberger, H., ‘Lower bounds for higher eigenvalues by finite difference methods,’ Pacific J. Math. 8 (1958), 339–368.MathSciNetzbMATHGoogle Scholar
  16. [227]
    Weinberger, H., Variational Methods for Eigenvalue Approximation, Regional Conference Series in Applied Mathematics, SIAM, 15, Philadelphia, Pa., 1974.Google Scholar
  17. [77]
    Forsythe, G. E. and Wasow, W. R., Finite Difference Methods for Partial Differential Equations, Wiley, N. Y., 1960.Google Scholar
  18. [6]
    Ames, W. F., Numerical Methods for Partial Differential Equations, second ed., Acadmic Press, N. Y., Thomas Nelson & Sons, London, 1977.Google Scholar
  19. [24]
    Birkhoff, G. and Lynch, R. E., Numerical Solution of Elliptic Problems, SIAM Studies in Applied Math., 6, 1984.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1989

Authors and Affiliations

  • Anthony W. Leung
    • 1
  1. 1.Department of Mathematical SciencesUniversity of CincinnatiCincinnatiUSA

Personalised recommendations